Prolonged use of cyclosporine or tacrolimus can cause a striking interstitial fibrosis which is said to have a "striped" pattern. The striped appearance results from areas of ischemic tubular atrophy and interstitial fibrosis alternating with relatively well-preserved or even hypertrophic renal tubules. The underlying cause may be a drug-induced thickening and hyalinization of arterioles running parallel to each other in the cortex. As the narrowing becomes significant,a linear zone of renal parenchyma situated in the water-shed zone between adjacent vessels is deprived of its nutrition and begins to undergo degenerative changes. A direct toxic effect of the drugs on the cortical medullary rays and inner medullary stripes may be also involved. The striped pattern of fibrosis is not specific for drug toxicity, and can be seen in other forms of allograft injury as well
Please mail comments, corrections or suggestions to the TPIS administration at the UPMC.
If you have more questions, you can always email TPIS Administration.